In digoxin toxicity, hyperkalemia is common due to paralysis of the Na/K ATPase pump. This can be a life threatening issue that must be quickly addressed when managing digoxin toxicity.
Common adverse effects include cholinergic symptoms like nausea, vomiting, diarrhea due to increased gastrointestinal motility.
Common adverse effects include disturbance of color vision involving mostly yellow and green. Additionally, digoxin can cause generalized blurry vision as well as seeing a halo around each point of light.
Increased intracellular calcium can cause arrhythmias including bigeminy and ventricular tachycardia or fibrillation. The combination of increased atrial arrhythmias and inhibited AV conduction like paroxysmal atrial tachycardia with AV block is commonly said to be pathognomonic of digoxin toxicity.
Digoxin use can lead to bradycardia, which is a disorder of the heart rate in which it beats too slowly.
While normal digoxin use can cause certain EKG changes, an elongated PR interval is specifically associated with digoxin toxicity.
Digoxin use can cause shortening of the QT interval on EKG, which is thought to be related to increased calcium and increased ionotropy of the heart.
Digoxin can cause a characteristic scooping of the ST-T complex in which the ST segments and T waves are fused together making it impossible to tell where one ends and the other begins. Scooping can occur even when digoxin is in the therapeutic range.
T wave inversion is a common EKG finding in digoxin use, even when the levels are within a therapeutic range.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.START QUIZ NOW
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)